Alert archive / Kansas / Special Weather Statements in 2012

Special Weather Statement, NWS Wichita, KS

August 7, 2012Rice County, Kansas

NWS Wichita, KS issued this special weather statement at Aug 7, 2012, 5:37 PM CDT for Rice County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2012, 5:37 PM CDT (22:37 UTC)
Expired
Aug 7, 2012, 6:00 PM CDT
In force
23 min
Issued by
NWS Wichita, KS

County Rice County, KS

The radar

The Wichita radar (KICT), 92 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.6 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2012-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 644 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2012-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
644 J/kg
Mixed-layer CIN
-244 J/kg
Mixed-layer LCL
2402 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

808 
WWUS83 KICT 072237
SPSICT

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
537 PM CDT TUE AUG 7 2012

KSZ050-072300-
RICE-
537 PM CDT TUE AUG 7 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RICE COUNTY...

AT 535 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR LYONS...OR 23 MILES NORTHWEST OF
HUTCHINSON...AND MOVING SOUTHEAST AT 25 MPH.

WINDS 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

&&

LAT...LON 3818 9792 3817 9832 3834 9837 3847 9818
TIME...MOT...LOC 2237Z 321DEG 23KT 3829 9819

$$

JAKUB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Aug 7, 3:34 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 7, 3:34 PM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
334 PM CDT TUE AUG 7 2012

.DISCUSSION...

FORECAST CONCERNS WILL BE SHOWER/STORM CHANCES THIS EVENING. WITH
COOLER TEMPS FOR THU-SAT.

TONIGHT:
A RATHER COMPLICATED FORECAST FOR THIS AFTERNOON INTO THIS
EVENING...AS SHOWERS/EMBEDDED STORMS CONTINUE TO BE GENERATED UNDER
A MESOSCALE CONVECTIVE VORTEX (MCV) CENTER AS IT DROPS SOUTH ACROSS
CEN KS.  CURRENT TRENDS SUGGEST THAT THIS MCV WILL CONTINUE TO
PROPAGATE TO THE SOUTH AS THE AFTERNOON WEARS ON...MOVING INTO SOUTH
CENTRAL KS LATE THIS AFTERNOON/EARLY THIS EVENING. COULD ACTUALLY
SEE SHOWERS CONTINUE OR GROW AS THE AFTERNOON PROGRESSES...WITH
SBCAPE VALUES ACROSS SOUTH CEN KS AROUND 1000-1500 J/KG. ANY OUTFLOW
GENERATED BY THIS CONVECTION ALSO COULD SPARK ADDITIONAL DEVELOPMENT
ACROSS THE FLINT HILLS INTO SOUTHEAST KS THIS EVENING...AS THIS AREA
HAS RECEIVED LOTS OF SUNSHINE TODAY WITH SBCAPE VALUES AROUND 2000
J/KG.

COULD SEE THIS LATE EVE CONVECTION LINGER ACROSS SRN KS FOR EARLY
PORTION OF THE OVERNIGHT HOURS...AS ATTENTION BEGINS TO SHIFT BACK
TO THE NORTH ACROSS NEB OVERNIGHT. CENTRAL NEB COULD SEE ANOTHER
MESOSCALE CONVECTIVE SYSTEM (MCS) GET GOING LATE TONIGHT...WITH THIS
SYSTEM ALSO DROPPING SOUTH TOWARDS CEN KS BY WED AM. SO WILL LEAVE A
PRETTY HEALTHY CHANCE FOR CEN KS OVERNIGHT.

WED:
LOTS OF UNCERTAINTY ON HOW WED WILL UNFOLD...AS MCS DEVELOPMENT LATE
TONIGHT MAY IMPACT THE AREA FOR THE DAYTIME HOURS WED. THE REMNANTS
OF THIS MCS COULD TAKE A SIMILAR PATH TO THE MCV CURRENTLY DIVING
SOUTH ACROSS THE FORECAST AREA TODAY.  AS THIS SYSTEM MOVES
SOUTH...EXPECTING RENEWED CONVECTION TO DEVELOP ALONG ANY OUTFLOWS
THAT IT GENERATES ACROSS THE AREA FOR WED AFTERNOON. SO WILL KEEP
SOLID CHANCE POPS ACROSS THE AREA FOR THIS. COULD ALSO SEE THE
SHOWERS AND STORMS LINGER INTO THE EVENING HOURS FOR AREAS EAST OF
THE TURNPIKE...AS A SHORTWAVE DIVING SOUTH ACROSS NRN MO MAY KEEP
THE CONVECTION GOING.  TEMPS ON WED COULD BE VERY TRICKY...AS
WIDESPREAD CLOUD COVER WILL KEEP TEMPS DOWN SOME...WHILE ANY BREAKS
IN THE CLOUDS WILL ALLOW TEMPS TO SHOOT UP INTO THE UPPER 90S. WILL
KEEP MAX TEMPS IN THE UPPER 90S...BUT COULD SEE THESE LOWERED...IF
MCS MOVES SOUTH.

THU-FRI:
AFTER THIS SYSTEM MOVES TO THE EAST OF THE AREA...N-NW FLOW WILL
CONTINUE ACROSS THE REGION FOR THE REMAINDER OF THE WORKWEEK. THIS
WILL LEAD A COUPLE OF SEASONAL TEMP DAYS AND SUNNY SKIES...AS A SFC
RIDGE OF HIGH PRESSURE MOVES ACROSS THE GREAT LAKES...EXTENDING INTO
THE PLAINS.  EVEN WITH THE N-NW FLOW...DOWNSLOPE COMPONENT TO THE
WINDS WILL KEEP TEMPS IN THE MIDDLE 90S FOR THU.

SAT-MON:
EXPECTING SOME COOLER TEMPS FOR THE WEEKEND...AS THE SFC RIDGE
REMAINS ACROSS MOST OF THE ERN HALF OF KS.  THIS COULD ACTUALLY LEAD
TO TEMPS A SMIDGE BELOW NORMAL FOR SAT..POSSIBLY DIPPING INTO THE
UPPER 80S FOR MAXES. COULD SEE A ROUND OF ELEVATED OVERNIGHT
CONVECTION ON SUN NIGHT...AS MID LEVEL WARM ADVECTION INCREASES.
COULD ALSO SEE THIS STORM CHANCE LINGER INTO MON AS WELL...AS BOTH
MEDIUM RANGE MODELS SHOW A WARM FRONTAL BOUNDARY REMAINING ACROSS
THE AREA.

KETCHAM

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
SHRA & EMBEDDED TSRA WILL CONTINUE TO CAUSE CONSIDERABLE VARIATIONS
IN WINDS THE REST OF THE AFTERNOON...ESPCIALLY OVER CNTRL KS WHERE
COVERAGE OBVIOUSLY GREATER. OUTSIDE CONVECTION WOULD ANTICIPATE SLY
WINDS ~10KTS TO PREVAIL. +RA LIKELY CAUSE MVFR VSBYS PRIMARILY OVER
KSLN & KRSL BUT EXTREME LOCALIZED NATURE DICTATES KEEPING BOTH KSLN
& KRSL IN VFR STATUS. FURTHER DEVELOPMENT STILL ANTICIPATED THIS
EVENING WITH GREATEST CHANCES OVER KRSL WHERE CLOSEST TO A SLOW SE
MOVG COLD FRONT. DETAILS REGARDING THIS EVENINGS & OVERNIGHT TSRA
WILL CERTAINLY BE PROVIDED WITH THE 00Z & 06Z TAF ISSUANCES. ~ES

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    73  98  72  95 /  50  20  10   0
HUTCHINSON      70  98  70  93 /  50  20   0   0
NEWTON          71  98  70  93 /  40  20  10   0
ELDORADO        72  97  70  95 /  40  20  10   0
WINFIELD-KWLD   74  98  72  96 /  30  20  10   0
RUSSELL         67  96  66  91 /  40  10   0   0
GREAT BEND      68  96  67  92 /  50  10   0   0
SALINA          70  98  68  93 /  40  20   0   0
MCPHERSON       69  98  68  93 /  50  20   0   0
COFFEYVILLE     73  97  72  95 /  20  40  20  10
CHANUTE         71  95  71  94 /  20  30  20  10
IOLA            72  95  71  93 /  20  30  20  10
PARSONS-KPPF    72  96  71  94 /  20  40  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 7, 4:14 PM CDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
414 PM CDT TUE AUG 7 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-082115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
414 PM CDT TUE AUG 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SHOWERS AND EMBEDDED THUNDERSTORMS WILL CONTINUE OVER PORTIONS OF CENTRAL
AND SOUTH CENTRAL KANSAS. A FEW STRONG STORMS ARE POSSIBLE WITH WIND
GUSTS TO 40 TO 50 MPH BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE CHANCE FOR STRONG THUNDERSTORMS WILL SHIFT EAST OF THE KANSAS
TURNPIKE ON WEDNESDAY AND WEDNESDAY EVENING. THE STRONGEST STORMS
WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO AROUND
50 MPH.

ANOTHER STORM SYSTEM WILL ARRIVE LATE FRIDAY NIGHT BRINGING
ADDITIONAL CHANCES FOR THUNDERSTORMS THROUGH SATURDAY. ANOTHER
CHANCE OF THUNDERSTORMS ALSO EXISTS ON SUNDAY NIGHT INTO MONDAY AS
WELL. STRONG THUNDERSTORMS LOOK POSSIBLE WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

MWM/KETCHAM

In the hours before

Special weather statement, Aug 7, 5:37 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
537 PM CDT TUE AUG 7 2012

KSZ050-072300-
RICE-
537 PM CDT TUE AUG 7 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RICE COUNTY...

AT 535 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR LYONS...OR 23 MILES NORTHWEST OF
HUTCHINSON...AND MOVING SOUTHEAST AT 25 MPH.

WINDS 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

&&

LAT...LON 3818 9792 3817 9832 3834 9837 3847 9818
TIME...MOT...LOC 2237Z 321DEG 23KT 3829 9819

JAKUB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 3:55 AM CDTSpecial Weather StatementICTLincoln35 min
Aug 7, 4:47 AM CDTSpecial Weather StatementICTChautauqua28 min
Aug 7, 5:43 AM CDTSpecial Weather StatementICTLincoln32 min
Aug 7, 6:07 AM CDTSpecial Weather StatementICTEllsworth23 min

Nearby

Special Weather Statements in Kansas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.